Michigan, 2003Tornado in Michigan, August 28, 2003
August 28, 2003 · NWS MQT · 1 event in 1 county or zone
A low pressure system in the northern plains approached Michigan's Upper Peninsula on August 28. The strengthening south wind ahead of this system drew moister air northward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system in the northern plains approached Michigan's Upper Peninsula on August 28. The strengthening south wind ahead of this system drew moister air northward. Clouds increased quickly in the morning, and showers and thunderstorms broke out over western Upper Michigan by early afternoon before spreading east over the entire Upper Peninsula by late in the day. One of these thunderstorms spawned a waterspout over Lake Superior near Eagle Harbor in Keweenaw County. The waterspout became a tornado as it moved onshore at Silver Island. The tornado quickly dissipated once it was over land but did knock down a tree on the island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 28, 10:45 AM EST, 31 minutes earlier.
Area forecast discussion, Aug 28, 10:45 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1145 AM EDT THU AUG 28 2003
FORECAST QUANDARY THIS AFTERNOON IS CONVECTION...WITH POSSIBILITY OF
SEVERE THUNDERSTORMS.
UPPER AIR ANALYSIS SHOWS 500MB LOW POSITIONED OVER HUDSON BAY...WITH
TWO NOTABLE SHORTWAVES ROTATING AROUND IT. WATER VAPOR CONFIRMS ONE
SHORTWAVE SITUATED WESTERN ONTARIO AND ANOTHER OVER SOUTHERN
MANITOBA..WHICH ARE FORECAST TO MOVE ACROSS ONTARIO TONIGHT. SFC LOW
IS POSITIONED OVER NORTHERN MN WITH TROUGH AXIS EXTENDING INTO
EASTERN NEBRASKA. LINE OF ELEVATED TSRA ACTIVITY DEVELOPED OUT AHEAD
OF THE LOW OVERNIGHT...BUT HAS REMAINED BELOW SEVERE LIMITS THUS
FAR. SFC PRES ANALYSIS SHOWS SHOWS GREATEST 3 HOUR PRES FALLS WILL
STEER SFC LOW ACROSS NORTHERN PORTIONS OF LAKE SUPERIOR BY THIS
EVENING.
AT 14Z...KMQT RADARS SHOW WEAK TSRA ACTIVITY BEGINNING TO MOVE INTO
WESTERN PORTIONS OF CWA. VIS IMAGERY SHOWS CLOUD COVER OUT AHEAD OF
THE STORMS...WHICH WILL LIKELY INHIBIT SFC HEATING EXCEPT OVER
SOUTH-CENTRAL AND EASTERN PORTIONS. WITH OVERNIGHT LOWS MAINLY IN
THE 40S ACROSS THE CWA...TEMPS HAVE A LONG WAY TO GO TO GET TO THE
LOW 70S...ESPECIALLY OUT WEST. THIS WILL BE FEASIBLE OVER THE
CENTRAL AND EAST DUE TO MECHANICAL MIXING ONCE LOW LEVEL WINDS PICK
UP AND ADVECT WARM AIR TO THE SFC. THIS MIXING WILL ALSO HELP TO
BREAK THE 850MB CAP IN PLACE AS SEEN ON THE 12Z KGRB SOUNDING AND
MESOETA FCST SOUNDINGS. GOOD INSTABILITY AND MOISTURE ABOVE
850MB...AND AS FRONT APPROACHES THE POSSIBILITY FOR SEVERE
THUNDERSTORMS REMAINS WITH THE MAIN THREATS BEING WIND AND HAIL.
MOST OF FORECAST PACKAGE LOOKS ON TRACK...HOWEVER WILL LOWER TEMPS A
BIT ACROSS THE WESTERN PORTIONS DUE TO EXTENSIVE CLOUD COVER...AND
UPDATE WIND TRENDS.
.MQT...WIND ADVISORY FOR THE KEWEENAW PENINSULA TONIGHT AND FRIDAY
MIZ001-MIZ003.
LAROSAHazardous weather outlook, Aug 28, 3:57 AM EST, 7 hours 19 minutes before
MIZ001>007-009>014-084-085-291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 AM EDT THU AUG 28 2003
...HIGH WIND ADVISORY IN EFFECT FOR TONIGHT FOR THE KEWEENAW
PENINSULA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AHEAD OF A COLD FRONT
WHICH WILL MOVE THROUGH THE REGION. THERE IS A SLIGHT RISK THAT SOME
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS OF 60 MPH
OR GREATER. STRONG WINDS BEHIND THE FRONT WILL PRODUCE 15 TO 30 MPH
WINDS WITH GUSTS TO 50 MPH...ESPECIALLY OVER THE KEWEENAW PENINSULA
TONIGHT. WEST TO NORTHWEST GALE FORCE WINDS ARE ALSO POSSIBLE OVER
LAKE SUPERIOR TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND WILL GRADUALLY DIMINISH ON FRIDAY TO 10 TO 20 MPH. WEST
TO NORTHWEST GALE FORCE WINDS TO 35 KNOTS ARE ALSO POSSIBLE OVER
LAKE SUPERIOR ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)
DLG
Tornado, Keweenaw
- When
- August 28, 11:16 AM EST to 11:17 AM EST
- Where
- Keweenaw County, 10 mi W of Copper Harbor
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.467, -88.117
A waterspout over Lake Superior moved onshore at Silver Island just off the shore from Eagle Harbor. The tornado knocked down a tree on the island before it dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, August 28, 2003$20 million · 27 events
- Hail and Damaging Winds in Georgia, August 28, 2003$230,000 · 1.5 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20033 injured · $47,000 · 50 kt wind · 6 events
- Lightning Strike in Delaware, August 28, 2003$100,000 · 1 event
- Lightning Strikes in Georgia, August 28 to 29, 2003$70,000 · 2 events
- Hail and Damaging Winds in Wisconsin, August 28, 2003$50,000 · 2.25 in hail · 7 events
- Lightning Strikes in Kansas, August 28, 2003$45,000 · 2 events
- Wildfire and Lightning Strike in California, August 28, 2003$40,000 · 2 events
- Hail and Damaging Winds in Michigan, August 28 to 29, 2003$19,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, August 28, 2003$21,000 · 55 kt wind · 2 events
- Damaging Winds in Wisconsin, August 28, 2003$17,000 · 56 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 28, 20031.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377856.